Pennsylvania, 2005

Flood in Pennsylvania, November 30, 2005

November 30, 2005 · NWS BGM · 1 event in 1 county or zone

Waverly (NY)/Sayre (PA) on the Susquehanna River went over its flood stage of 11 feet at 6:42 AM on November 30th. 11 feet from 5:15 to 6:00 PM on the 30th before falling back below flood stage at 11:05 AM on December 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Waverly (NY)/Sayre (PA) on the Susquehanna River went over its flood stage of 11 feet at 6:42 AM on November 30th. The river crested at 13.11 feet from 5:15 to 6:00 PM on the 30th before falling back below flood stage at 11:05 AM on December 1st. This rise to flood stage was caused by 1 to 2 inches of rain and another half inch of water equivalent from snow. A slow moving cold front brought the rain on the 29th and early on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 30, 3:30 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Nov 30, 3:30 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 AM EST WED NOV 30 2005

.SHORT TERM (TODAY - FRIDAY)...
FRONT HAS PASSED THE FCST AREA WITH HIGH PRESSURE NOSING INTO THE
REGION. TRAILING MIDLVL S/WV EXPECTED TO CROSS MAINLY WRN-NRN NY
TODAY. COLDER AIR SLOWLY DEEPENING WITH BLYR WINDS COMING AROUND
WESTERLY...BUT POORLY ALIGNED AND RATHER WEAK. GFS/NAM INDICATE SOME
LGT QPF...MAINLY FINGER LAKES REGION THRU 00Z SO WL MAINTAIN LOW CHC
FOR PRECIP. COLUMN COLD ENOUGH FOR SNOW...BUT SFC TEMPS 40-45. WL GO
WITH MIX OF RA/SN SHOWERS. RIDGING TAKES CONTROL TONIGHT AND
THURSDAY FOR DRY...BUT SEASONALLY COOL TEMPERATURES.

CHANGES IN STORE AGAIN FOR THURS NITE AND FRIDAY WITH UPR TROF
SWINGING FROM GTLKS TO NORTHEAST. HGT FALLS AHEAD OF WAVE WL
INCREASE LLVL-MIDLVL WINDS WITH ISENTROPIC LIFT GENERATING A PERIOD
OF LIGHT SNOW...ESPLY WRN-N CNTRLY NY. WILL BUMP UP POPS TO LIKELY
FROM THE FINGER LAKES TO WRN MHWK VALLEY AND SRN TUG...WHERE SOME
LAKE ENHANCEMENT MAY COME INTO PLAY TWD FRIDAY MORNING. CHC LGT SNOW
ELSEWHERE...BUT PROBABLY ONLY FLURRIES TOWARD AVP-MSV. THEN...AS LOW
PRESSURE DEEPENS OVER ERN NEW ENGLAND...COLD WNW CYCLONIC FLOW SETS
UP WITH 850 MB TEMPS DOWN TO -12C FRIDAY NIGHT. LOOKING AT ANOTHER
GOOD SETUP FOR WNW SINGLE BAND OF LES DVLPG FRIDAY AND BEYOND. SHEAR
DECREASES THRU FRIDAY NIGHT WITH GFS BUFKIT SHOWING MDT-EXTREME LAKE
INSTABILITY AND DEEP MOISTURE EXTENDING ABOVE 700 MB EMBEDDED WITHIN
DENDRITIC ZONE. INCREASING SNOW CHANCES IN FAVORABLE 270-290
TRAJECTORIES TO LIKELY AT THIS TIME WITH CHC SHSN FINGER LAKES AND
NRN SUSQ REGION.

GENERALLY FOLLOWED A BLEND OF MOS GUIDANCE TEMPERATURES...TRENDING
COLDER THROUGH FRIDAY. -JAB
&&

.LONG TERM (FRIDAY NIGHT - TUESDAY)...
LAKE EFFECT WILL LINGER THRU SATURDAY BEFORE WHAT LOOKS LIKE A BRIEF
BREAK ON SUNDAY AHEAD OF NEXT SYSTEM. OF COURSE THERE IS A LOT OF
MODEL UNCERTAINTY WITH TRACK AND DEVELOPMENT OF LOW PRESSURE SYSTEM
EARLY NEXT WEEK. HAVE GONE WITH CHC POPS FOR MONDAY, WITH CHC
LINGERING INTO TUESDAY FOR WRAP AROUND MOISTURE. -JML
&&

.AVIATION (30/06Z - 31/06Z)...
WIDESPREAD RAIN MOVED OUT JUST BEFORE THIS ISSUANCE.  SOME LOWER
CIGS INTO MAINLY MVFR. SOME IMPROVEMENT IN CIG HEIGHTS THE NEXT 2 TO
4 HOURS BEFORE LOWER MVFR CIGS RETURN. WITH THE BREAKS SOME MVFR
VSBY FOG COULD FORM WITH THE DAMP GROUND. THESE CLOUDS WILL SLOWLY
IMPROVE AFTER 12Z WITH VFR CIGS AND VSBYS LATE AFTN. WINDS WILL STAY
MOSTLY UNDER 10KTS THROUGH PERIOD. DIRECTION STARTING OUT SW AND
SHIFTING TO NW.  TAC
&&

.HYDROLOGY...
1-2+ INCH RAINFALL ACROSS THE AREA ON TUES-TUES NITE WITH MAX
AMOUNTS SHOWING UP ACROSS THE CENTRAL SOUTHERN TIER...AND PORTIONS
OF NEPA WEST OF I-81. MODEL QPF WAS VERY GOOD. THIS WAS ENOUGH TO
CAUSE MINOR FLOODING IN THE FINGER LAKES...SRN TIER NY AND PARTS OF
NRN TIER PA. NOW...TRIBS AND CREEKS ARE FLUSHING INTO MAIN STEM
RIVERS. LATEST RIVER FCST MODELS SHOW A FEW POINTS ON THE
CHEMUNG...AND SEVERAL POINTS ON THE SUSQUEHANNA APCHG CLOSE
TO...OR SLIGHTLY EXCEEDING FLOOD STAGES TODAY. WILL THEREFORE EXTEND
THE FLOOD WATCH FOR COUNTIES THAT CONTAIN THESE WATER COURSES...
OTHERWISE WILL DROP WATCH ACROSS REST OF AREA. FLOOD WATCH WILL ALSO
BE CONTINUED FOR ONEIDA COUNTY...AS MOHAWK RIVER RUNNING HIGH VCNTY
UTICA. -JAB
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TODAY FOR BROOME...CHEMUNG...CORTLAND...TIOGA AND
ONEIDA.
.PA...FLOOD WATCH TODAY FOR BRADFORD...SUSQUEHANNA...LACKAWANNA...
LUZERNE AND WYOMING.
&&
Hazardous weather outlook, Nov 30, 4:44 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 AM EST WED NOV 30 2005

NYZ009-018-036-037-010945-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING POSSIBLE TODAY ON THE MOHAWK RIVER AND ONONDAGA
CREEK. FLOOD WATCH IN EFFECT TODAY FOR THE RIVERS...SEE ALBFFABGM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SIGNIFICANT LAKE EFFECT SNOW EVENT POSSIBLE...STARTING LATE
THURSDAY NIGHT THROUGH SATURDAY. NO ADDITIONAL HAZARDOUS WEATHER ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL TOTALS...OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

NYZ015>017-022-023-025-010945-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-TOMPKINS-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS...OR ANY FLOODING TO THE
NATIONAL WEATHER SERVICE.

NYZ024-044>046-055>057-010945-
CHEMUNG-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING POSSIBLE ON THE CHEMUNG...TIOUGHNIOGA...AND
SUSQUEHANNA RIVER IN NEW YORK. ALSO ON THE BEAVER KILL CREEK IN
THE DELAWARE BASIN. FLOOD WATCH IN EFFECT TODAY FOR THE
RIVERS...SEE ALBFFABGM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS...OR OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE.

NYZ062-PAZ038>040-043-044-047-048-072-010945-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
444 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING ON THE NORTH BRANCH SUSQUEHANNA POSSIBLE.
FLOOD WATCH IN EFFECT FOR THE RIVERS TODAY...SEE ALBFFABGM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LOW PRESSURE SYSTEM MOVING THROUGH THE MID-ATLANTIC REGION
SATURDAY NIGHT AND SUNDAY MAY BRING ACCUMULATING SNOWS TO THE REGION.
NO ADDITIONAL HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS...OR OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradford

When
November 30, 6:42 AM EST to 11:59 PM EST
Where
Bradford forecast zone
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484974.